Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 100, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Mar 30, 2017, 12:28 PM CDT for Monroe County, Wilcox County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 30, 2017, 12:28 PM CDT (17:28 UTC)
- Expired
- Mar 30, 2017, 1:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Monroe County, AL, Wilcox County, AL
The radar
The Mobile radar (KMOB), 142 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 887 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
485
WUUS54 KMOB 301728
SVRMOB
ALC099-131-301815-
/O.NEW.KMOB.SV.W.0100.170330T1728Z-170330T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
1228 PM CDT THU MAR 30 2017
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
North central Monroe County in south central Alabama...
Southwestern Wilcox County in south central Alabama...
* Until 115 PM CDT
* At 1228 PM CDT, a severe thunderstorm was located 10 miles east of
Whatley, or 14 miles northwest of Monroeville, moving northeast at
25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Vredenburgh and Yellow Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3186 8720 3152 8748 3156 8757 3170 8757
3170 8752 3181 8752 3182 8750 3183 8750
3183 8755 3199 8747
TIME...MOT...LOC 1728Z 209DEG 21KT 3164 8753
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
074
WWUS54 KMOB 301736
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
1236 PM CDT THU MAR 30 2017
ALC099-131-301815-
/O.CON.KMOB.SV.W.0100.000000T0000Z-170330T1815Z/
Monroe AL-Wilcox AL-
1236 PM CDT THU MAR 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR NORTH CENTRAL MONROE AND SOUTH CENTRAL WILCOX COUNTIES...
At 1235 PM CDT, a severe thunderstorm was located 12 miles southwest
of Vredenburgh, or 14 miles northwest of Monroeville, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Vredenburgh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3186 8720 3162 8740 3163 8752 3168 8756
3170 8754 3170 8752 3174 8752 3179 8750
3183 8748 3196 8742
TIME...MOT...LOC 1735Z 214DEG 28KT 3170 8748
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 11:30 AM CDT, 58 minutes earlier.
Area forecast discussion, Mar 30, 11:30 AM CDT, 58 minutes before
Area Forecast Discussion...UPDATED National Weather Service Mobile AL 1130 AM CDT Thu Mar 30 2017 .DISCUSSION...See updated information for land areas below. && .UPDATE...A large cluster of showers and thunderstorms across the southeastern portions of Mississippi and Louisiana is moving east at 25 to 30 mph. The leading edge has moved into our Mississippi counties, while mainly isolated showers and a few discrete thunderstorms have developed ahead of the main cluster across southwest Alabama and the western Florida panhandle. Breaks in the clouds this morning have allowed surface temperatures to already climb into the mid to upper 70s, resulting in decreasing stability with surface-based CAPES in the 1500 to 2500 J/KG range. The main threat from the strong to possibly severe thunderstorms that develop will be large hail and damaging wind gusts. Went ahead and increased our rain chances for this afternoon and evening to 70-90 percent. Also made a slight adjustment to the expected rainfall, with widespread rain of 0.75 to 1.0 inch southeast of a Wiggins MS to Greenville AL line, and from 0.50 to 0.75 inch to the northwest of this line. Localized heavy rainfall is possible, especially along and east of I-65, where around two inches could occur. /22 && .PREV DISCUSSION... /issued 645 AM CDT Thu Mar 30 2017/ DISCUSSION...Updated for latest aviation discussion below. AVIATION... 12Z issuance...MVFR to IFR cigs and visibilities mainly in scattered to numerous showers and thunderstorms through 31.12z. Some storms could be strong to severe with gusty straight line winds possibly in excess of 50 kts...large hail and isolated tornadoes. Otherwise...winds will be mostly south at 10 to 20 knots with gusts to 30 kts. 32/ee PREV DISCUSSION... /issued 443 AM CDT Thu Mar 30 2017/ NEAR TERM /Now Through Thursday night/...A very complex weather scenario continues to unfold across the eastern third of the country. Forecast will lean toward the more consistent ECMWF solution, which is also in fairly good agreement with the HRRR HiRes model in the near term forecast period. Strong to severe thunderstorms are still possible for today and this evening this evening as a strong storm system approaches the region from the west. A large mid and upper level trough with embedded closed low pressure area over eastern Kansas early this morning will advance east, approaching the Mississippi River by late today and then becoming more negatively tilted and ejecting east across our forecast area this evening. A surface low pressure area over also over eastern Kansas early this morning will lift northeast, reaching northern Illinois by late this afternoon, and southern Michigan by 12Z Friday. An associated cold front will slowly advance east across Mississippi today and across our forecast area this evening, and should be exiting our area or just to the east of our area by 12Z Friday. A deep southerly wind flow ahead of the system will continue to advect moisture northward into the region, with Precipitable Water values climbing to between 1.4 to 1.6 inches on today, so plenty of low level moisture to work with. Severe weather parameters in the GFS continue to be higher when compared to the ECMWF which as stated earlier is similar to HRRR, but some of the ECMWF values have come up. ECMWF MLCAPE values are now advertised at around 1000 to 1300 J/KG across much of the region this afternoon, which are slightly higher than 600 to 900 J/KG values noted in HRRR, but still modest instability. SFC-1km Storm Relative Helicity values from all models are generally slightly higher too, occasionally in the 150 to 200 M2/S2 range during the late morning and afternoon and particularly over the interior northwestern counties. Models advertise mid level Lapse Rates to generally be in the 6.5 to 7.5 degree range across the area at times today. Low level, mid level forcing is not particularly strong, with 850mb flow generally 35 knots (maybe up to 40 knots far northwestern counties around midday) or less. Therefore, the environment still favors the possible development of strong to severe thunderstorms today with damaging winds, large hail, and isolated tornadoes are all possible. The minimal tornado threat will be highest over northwestern counties which will be closer to the strongest dynamics. HRRR and ECMWF both indicating strong forcing over the Gulf with the possibility of an offshore convective complex, which could well limit the severe threat over our inland forecast area, we will just have to wait and see how this pans out. Even so, likely POPS across most of the area at times this afternoon and tonight with showers and thunderstorms moving west to east across the area. If northern edge of this convection moves inland across coastal counties, which is a possibility, heavy rainfall is possible with widespread totals of 1-2 inches with localized higher amounts. Todays high temps near normal, in the upper 70s most locations. Tonights low temps above normal, ranging from low to mid 50s northwest to lower 60s southeast. 12/DS SHORT TERM /Friday Through Saturday night/...Main upper trof moves east of the forecast area by early Fri morning proceeded by a sharp short wave ridge that moves from east Tx to the se conus Fri through late Sat night. This pattern will lead to a much drier weather pattern across the north central gulf coast region and forecast area late Fri morning through late Sat eve with pwats lowering to around .50 inches on Fri then slowly rebounding to around .80 inches by late Sat night. Model soundings also show better high clouds moving in from the west southwest by Sat as the mean flow aloft shifts back to the southwest. As for temps with good subsidence in the boundary combined with more sun then clouds both Fri and Sat conditions will continue to be mild with daytime and nighttime temps approximately 3 to 5 degrees above average for this time of the year. Highs will range from the upper 70s to lower 80s for most inland areas and the mid 70s near the coast. Lows both days will range from the mid to upper 50s. LONG TERM /Sunday Through Wednesday/...By early Sun ridge axis nears the Atlantic seaboard as next deep upper low/trof approaches the lower Mississippi river valley and north central gulf states from the west. This system is progged to be rather vigorous across the northern gulf states beginning late Sun night continuing through early Mon afternoon, possibly resulting in another round of strong to severe thunderstorms. With strong forcing in the mid levels combined with good vertical and speed shear in the lower to mid levels of the boundary layer along with moderate surface based instability with capes possible as high as 1200 J/KG this pattern will have to be monitored closely over the weekend. Stay tuned for further updates on this severe weather potential for Mon. For Sun although more high clouds move in from the west expect more Sun than clouds through mid afternoon followed by increasing mid to low clouds late Sun into Mon with the best rain chances occurring early Mon morning through midday. By late Mon afternoon the main low center begins to shift off to the east northeast leading to another round of drier weather with better sun than clouds each day through Wed afternoon. Both day and nighttime temps will continue to be 2 to 4 degrees above seasonal averages with highs ranging from the upper 70s to lower 80s for most inland areas, mid 70s near the coast and nighttime lows in the mid to upper 50s inland and the lower 60s near the immediate coast. 32/ee MARINE...Southerly winds will increase along with building seas ahead of a storm system that is approaching from the west today and moving east across the marine area tonight. Winds reaching SCEC levels. Winds and seas higher near scattered to numerous showers and thunderstorms. A few of the storms strong to severe. A light to moderate west to northwest flow is expected in the wake of the front by late Friday. Onshore flow will strengthen once again Sunday night into Monday, along with building seas, ahead of the next storm system. Small Craft Advisory criteria possible by Monday. 12/DS && .MOB WATCHES/WARNINGS/ADVISORIES... AL...High Rip Current Risk through Friday morning for ALZ265-266. FL...High Rip Current Risk through Friday morning for FLZ202-204-206. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous weather outlook, Mar 30, 5:55 AM CDT, 6 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Mobile AL 555 AM CDT Thu Mar 30 2017 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-311100- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- 555 AM CDT Thu Mar 30 2017 This Hazardous Weather Outlook is for portions of south central Alabama...southwest Alabama...northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight A threat for severe weather is expected today through this evening across the entire region. Large hail and damaging wind gusts will be the the primary severe weather threats. However, a brief tornado cannot be completely ruled out, especially over our northwestern counties. The potential for severe weather will move into interior southeast Mississippi early this morning, spreading into southwest Alabama by late morning through midday, and then east of Interstate 65 during the late afternoon and early evening. Storms may become a little less numerous over interior areas late this afternoon, but remain numerous near the coast and just offshore. Storms over interior may increase slightly in coverage once again during the early evening in association with a front that will be moving east across the region. Most locations will likely be impacted by showers and storms today. Locally heavy rainfall is possible, especially near the coast, where 1 to 2 inches of rain may result in minor flooding of low lying and urban areas. A High Risk of rip currents will develop along the Gulf beaches of Alabama and northwest Florida today and continue through tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe weather is again be possible Sunday night into Monday. Please stay tuned for additional information as this event draws closer in time. .SPOTTER INFORMATION STATEMENT... Activation of SkyWarn Severe Storm Spotter networks may become necessary today and again late Sunday night into Monday. GMZ630>635-650-655-670-675-311100- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Destin to Pensacola FL out 20 NM- Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Destin to Pensacola FL from 20 to 60 NM- 555 AM CDT Thu Mar 30 2017 This Hazardous Weather Outlook is for portions of the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight Hazardous wind and wave conditions for small craft will be possible today through Friday ahead of and in the wake of a frontal passage. A few strong to severe thunderstorms will also be possible over the marine area today through this evening, creating locally higher winds and seas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Hazardous winds and waves are likely once again Sunday night into Monday. A Small Craft Advisory may be required by that time. Severe thunderstorms will also be possible during this time.
In the hours before
Special weather statement, Mar 30, 10:40 AM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Mobile AL
1040 AM CDT THU MAR 30 2017
MSZ076-079-301630-
Greene MS-George MS-
1040 AM CDT THU MAR 30 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN GEORGE AND SOUTHEASTERN GREENE COUNTIES UNTIL 1130 AM
CDT...
At 1040 AM CDT, the strong thunderstorm was located near Lucedale,
moving north at 30 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Lucedale and Leakesville.
LAT...LON 3081 8865 3132 8867 3131 8844 3094 8842
3080 8845
TIME...MOT...LOC 1540Z 183DEG 26KT 3089 8855Special weather statement, Mar 30, 11:33 AM CDT, 55 minutes before
Special Weather Statement
National Weather Service Mobile AL
1133 AM CDT THU MAR 30 2017
MSZ075-076-078-079-301715-
Perry MS-Stone MS-Greene MS-George MS-
1133 AM CDT THU MAR 30 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WESTERN
GEORGE...SOUTHEASTERN PERRY...SOUTHWESTERN GREENE AND EASTERN STONE
COUNTIES UNTIL 1215 PM CDT...
At 1132 AM CDT, the strong thunderstorm was located 13 miles east of
McHenry, or 14 miles southeast of Wiggins, moving north at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Beaumont and McLain.
LAT...LON 3124 8899 3120 8868 3073 8881 3073 8888
3068 8889 3068 8903
TIME...MOT...LOC 1632Z 188DEG 31KT 3075 8892Special weather statement, Mar 30, 11:53 AM CDT, 35 minutes before
Special Weather Statement National Weather Service Mobile AL 1153 AM CDT THU MAR 30 2017 ALZ053-055-301745- Clarke AL-Monroe AL- 1153 AM CDT THU MAR 30 2017 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES... NORTHWESTERN MONROE AND EAST CENTRAL CLARKE COUNTIES UNTIL 1245 PM CDT... At 1153 AM CDT, the strong thunderstorm was located 11 miles south of Whatley, or 13 miles east of Jackson, moving northeast at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Monroe and east central Clarke Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3141 8764 3149 8774 3176 8758 3161 8737 TIME...MOT...LOC 1653Z 222DEG 12KT 3149 8766
Special weather statement, Mar 30, 11:55 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Mobile AL
1155 AM CDT THU MAR 30 2017
ALZ056-059-301745-
Conecuh AL-Escambia AL-
1155 AM CDT THU MAR 30 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...NORTH
CENTRAL ESCAMBIA AND CENTRAL CONECUH COUNTIES UNTIL 1245 PM CDT...
At 1154 AM CDT, the strong thunderstorm was located near Brewton,
moving north at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Brewton, Evergreen, East Brewton, Castleberry and I65 And US 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3108 8703 3113 8723 3160 8714 3153 8684
3152 8683
TIME...MOT...LOC 1654Z 195DEG 24KT 3118 8712Special weather statement, Mar 30, 12:14 PM CDT, 14 minutes before
Special Weather Statement National Weather Service Mobile AL 1214 PM CDT THU MAR 30 2017 MSZ079-301800- George MS- 1214 PM CDT THU MAR 30 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...GEORGE COUNTY UNTIL 100 PM CDT... At 1214 PM CDT, the strong thunderstorms were located along a line extending from 8 miles west of Lucedale to 8 miles north of Vancleave,and moving east at 15 mph. Winds in excess of 30 mph will be possible with these storms. Locations impacted include... Lucedale. LAT...LON 3100 8843 3074 8841 3073 8879 3100 8881 TIME...MOT...LOC 1714Z 269DEG 15KT 3093 8874 3066 8872
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 5:07 AM CDT | Rip Current Statement | MOB | Baldwin, Mobile | 24 hr |
| Mar 30, 11:19 AM CDT | Severe Thunderstorm Warning | MOB | Mobile, Washington | 41 min |
| Mar 30, 11:52 AM CDT | Severe Thunderstorm Warning | MOB | Clarke, Washington | 38 min |
| Mar 30, 11:53 AM CDT | Special Weather Statement | MOB | Monroe | 52 min |
| Mar 30, 11:55 AM CDT | Special Weather Statement | MOB | Conecuh, Escambia | 50 min |
| Mar 30, 12:08 PM CDT | Special Marine Warning | MOB | 97 min | |
| Mar 30, 12:29 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Escambia | 46 min |
| Mar 30, 12:38 PM CDT | Special Weather Statement | MOB | Mobile | 52 min |
| Mar 30, 12:45 PM CDT | Special Weather Statement | MOB | Mobile | 45 min |
| Mar 30, 12:58 PM CDT | Severe Thunderstorm Warning | MOB | Monroe, Wilcox | 47 min |
| Mar 30, 1:08 PM CDT | Special Weather Statement | MOB | Monroe | 37 min |
| Mar 30, 1:24 PM CDT | Severe Thunderstorm Warning | MOB | Butler | 51 min |
| Mar 30, 1:39 PM CDT | Special Marine Warning | MOB | 66 min | |
| Mar 30, 1:41 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Mobile | 18 min |
| Mar 30, 2:07 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Crenshaw | 23 min |
| Mar 30, 2:15 PM CDT | Special Weather Statement | MOB | Baldwin | 45 min |
| Mar 30, 2:18 PM CDT | Special Marine Warning | MOB | 87 min | |
| Mar 30, 2:28 PM CDT | Special Weather Statement | MOB | Crenshaw | 47 min |
| Mar 30, 2:33 PM CDT | Special Weather Statement | MOB | Monroe, Wilcox | 57 min |
| Mar 30, 2:39 PM CDT | Areal Flood Advisory | MOB | Baldwin | 3 hr |
| Mar 30, 2:44 PM CDT | Areal Flood Advisory | MOB | Clarke, Monroe, Wilcox | 3 hr |
| Mar 30, 3:40 PM CDT | Special Marine Warning | MOB | 95 min | |
| Mar 30, 3:41 PM CDT | Special Marine Warning | MOB | 64 min | |
| Mar 30, 3:58 PM CDT | Special Weather Statement | MOB | Escambia | 47 min |
| Mar 30, 5:00 PM CDT | Special Marine Warning | MOB | 90 min | |
| Mar 30, 5:31 PM CDT | Special Weather Statement | MOB | Butler, Covington, Crenshaw | 59 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.